You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
On Square Roots of the Uniform Distribution on Compact Groups
Persi Diaconis and Mehrdad Shahshahani
Proceedings of the American Mathematical Society
Vol. 98, No. 2 (Oct., 1986), pp. 341-348
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/2045709
Page Count: 8
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
Let G be a compact separable topological group. When does there exist a probability P such that P * P = U, where U is Haar measure and P ≠ U? We show that such square roots exist if and only if G is not abelian, nor the product of the quaternions and a product of two element groups. In the course of proving this we classify compact groups with the property that every closed subgroup is normal.
Proceedings of the American Mathematical Society © 1986 American Mathematical Society